Gay Medical Association Issues Caution In Use of Viagra by Some Gay Men
April 30, 1998
SAN FRANCISCO - The Gay and Lesbian Medical Association recently met with representatives of Pfizer Inc., which is launching Viagra, a new medication for treating patients with erectile dysfunction. At this meeting, GLMA and Pfizer Inc. discussed concerns about the impact of Viagra on the health of some gay and bisexual men.
GLMA believes that these concerns are of great enough importance to warrant providing health care providers and members of the gay and lesbian community with information about the following issues. GLMA will continue to discuss these issues with Pfizer Inc. as more information becomes known.
Viagra and Protease InhibitorsSpecific interaction studies with Viagra and protease inhibitors have not yet been done. Thus, HIV-positive men who are taking protease inhibitors and who are considering using Viagra should carefully review what is known about Viagra with their physician. It is unsure whether Viagra will reduce the efficacy of protease inhibitors, thus caution should still be taken, and patients should be monitored carefully. It is believed that protease inhibitors may enhance some of the side-effects of Viagra, such as headaches and flushing.
Viagra (sildenafil citrate) is metabolized by the cythochrom p450 enzyme system in the liver. Medications which inhibit the p450 enzyme system (specifically the 3A4 isoform) may affect the metabolism of Viagra. These include medications commonly used by HIV infected persons, such as protease inhibitors, and some antibiotics, such as the newer macrolides, e.g. Clarithromycin or Azithromycin. (Pfizer is currently completing studies on Azithromycin and hopes to have some information to share in the near future. Studies have shown that, at conventional doses, Erythromycin increases serum concentrations of Viagra.)
When Viagra and protease inhibitors and/or antibiotics are taken together, they may cause an elevation in Viagra plasma concentrations. Medical providers should therefore consider starting these patients (i.e. those taking medications which inhibit cytochrome p450 2A4) at the lowest possible dose of Viagra. Viagra's approved package insert states, "higher plasma levels may increase both the efficacy and incidence of adverse events." As with all newly-approved medications which may be taken by patients with HIV, GLMA is urging medical providers to monitor patients carefully for possible drug-drug interactions.
Viagra is a major advance in the management of erectile dysfunction, but people with HIV and their providers should remember that there are many reasons for erectile dysfunction, ranging from low levels of testosterone to depression, and that a full medical work-up is indicated prior to initiating therapy with this agent.
Viagra and Nitrates
Consistent with the way Viagra produces its beneficial effects (i.e. by acting through the nitric oxide/cGMP pathway), it may potentiate the hypotensive effects of nitrates in any form (particularly inhaled forms such as amyl nitrate or "poppers") and is therefore contraindicated. "Poppers" act by dilating blood vessels, and the concurrent use of "poppers" and Viagra could result in sudden and marked lowering of blood pressure, which can be potentially serious or even fatal. Medical providers and patients should discuss all recreational drug use, especially the use of "poppers" or other forms of inhaled nitrates, prior to prescribing Viagra.
GLMA strongly encourages all physicians prescribing Viagra to discuss with their patients safer sex methods that can prevent the transmission of HIV and other sexually transmitted diseases.
The San Francisco-based Gay and Lesbian Medical Association is an organization of 2,000 lesbian, gay, bisexual, and transgendered physicians, medical students, and their supporters in all 50 states and 12 countries. Founded in 1981, GLMA works to combat homophobia within the medical profession and in society at large and to promote quality health care for lesbian, gay, bisexual, and transgendered patients.
This article was provided by Gay and Lesbian Medical Association.